Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 44, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 10, 2021, 10:41 PM EDT for 6 counties in Michigan. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 10:41 PM EDT (02:41 UTC)
- Expired
- Aug 10, 2021, 11:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Eaton County, MI, Ionia County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 34 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 10:45 PM EDT | TSTM WND DMG | 2 W Howard City, MI | HEALTHY TREE DOWN. |
| Aug 10, 11:10 PM EDT | TSTM WND GST 74 | 3 W Six Lakes, MI | MAJOR DAMAGE TO GRAIN ELEVATOR AND BINS EAST OF LAKEVIEW AT THE CORNER OF M-46 AND LAKE RD. SOYBEANS IN THE AREA ALSO RIPPED OUT OF THE GROUND. WIND SPEED MEASURED BY DTN AGRICULTURE STATION. |
| Aug 10, 11:16 PM EDT | TSTM WND GST 58 | 4 S Ionia, MI | AWOS STATION KY70 IONIA COUNTY ARPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:38 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2462 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.7
The text
As transmitted.
462
WUUS53 KGRR 110241
SVRGRR
MIC025-045-067-107-117-133-110345-
/O.NEW.KGRR.SV.W.0044.210811T0241Z-210811T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1041 PM EDT Tue Aug 10 2021
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Calhoun County in south central Michigan...
Ionia County in south central Michigan...
Osceola County in central Michigan...
Eaton County in south central Michigan...
Mecosta County in central Michigan...
Montcalm County in central Michigan...
* Until 1145 PM EDT.
* At 1040 PM EDT, severe thunderstorms were located along a line
extending from near Copemish to near Reed City to near Rockford to
Middleville to Portage, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ionia... Big Rapids... Charlotte...
Albion... Greenville... Marshall...
Belding... Battle Creek... Portland...
Evart... Stanton... Reed City...
Lake Odessa... Howard City... Homer...
Saranac... Bellevue... Edmore...
Lakeview... Marion...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 8529 4242 8507 4277 8507 4280 8531
4329 8531 4333 8555 4416 8553 4415 8510
4347 8508 4343 8487 4277 8484 4277 8480
4210 8473 4209 8529
TIME...MOT...LOC 0240Z 276DEG 47KT 4445 8585 4385 8560 4312 8549 4271
8545 4221 8560
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
041 follow-up statement
239
WWUS53 KGRR 110335
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1135 PM EDT Tue Aug 10 2021
MIC025-045-067-107-117-133-110345-
/O.EXP.KGRR.SV.W.0044.000000T0000Z-210811T0345Z/
Calhoun MI-Ionia MI-Osceola MI-Eaton MI-Mecosta MI-Montcalm MI-
1135 PM EDT Tue Aug 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...IONIA...OSCEOLA...
EATON...MECOSTA AND MONTCALM COUNTIES WILL EXPIRE AT 1145 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central, central and southwestern Michigan.
LAT...LON 4242 8529 4242 8507 4277 8507 4280 8531
4329 8531 4333 8555 4416 8553 4415 8510
4347 8508 4343 8487 4277 8484 4277 8480
4210 8473 4209 8529
TIME...MOT...LOC 0335Z 270DEG 47KT 4439 8491 4379 8467 4306 8457 4264
8454 4215 8469
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:40 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 10, 7:40 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
740 PM EDT Tue Aug 10 2021
LATEST UPDATE...
Update/Aviation
.SYNOPSIS...
Issued at 311 PM EDT Tue Aug 10 2021
- Risk for Severe Weather Tonight into Thu
- Cooling off and drying out over the weekend
&&
.UPDATE...
Issued at 740 PM EDT Tue Aug 10 2021
Over WI, it's been quite an imbalance between very strong
instability (MLCAPE greater than 4000 J per kg) and very weak
shear (0-3km bulk less than 20kt). However it looks like things
are starting to gel together a bit more so a more contiguous cold
pool can develop. Also, there is recent quick development over IL
in even greater instability - and surprisingly this appears more
balanced and may bring our greatest risk for damaging winds. The
HRRR is aggressive in maintaining rather intense convection into
Lower MI, but we are leaning more in favor of the 18Z NamNest
which showed more of a splash-out evolution from the WI convection.
That said, no model is really handling the IL convection well, so
that will be a big thing to watch in the coming hours.
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 311 PM EDT Tue Aug 10 2021
- Risk for Severe Weather Tonight into Thu
A shortwave in IA is forecast to track through Lower MI later this
evening. Ahead of it a very unstable airmass exists. Thunderstorms
were already developing in IA ahead of this feature. Also the
outflow from the storms in the UP is dropping southeast...reaching
now into southeast MN and Northwest WI. A low level jet is shown
to point into the CWA ahead of this convection which increases the
risk for storm potential. The high res models seem to locking on
to the storms in IA building and expanding northeast into
southeast WI and eventually southwest Lower MI. Damaging winds and
large hail are the primary risks.
The broad mid level trough sinks south Wed into Thu. Mid level
winds increase across the CWA then. This will help to strengthen
the deep layer shear. Initially on Wednesday there may be debris
clouds from the overnight convection. However instability builds
through the afternoon and storms may get going by 18z. This
initial convection may be isolated. However later at night ther
are some indications for a forward propagating MCS to develop.
Based on the strength of the forecast deep layer shear and strong
instability...very close monitoring of this pattern is needed.
A west flow develops on Thursday which may act to keep the
strongest convection off to the south to southeast parts of the
CWA. This is where SPC has the marginal risk.
- Cooling off and drying out over the weekend
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 740 PM EDT Tue Aug 10 2021
No changes to previous TAFs except to refine timing for
thunderstorms at MKG. We see very recent development of strong
storms over IL and these could affect the AZO and BTL terminals
later tonight if they hold together. As it stands now, all
terminals feature at least some VCTS and this may need to be
amended to an hour (or two) of prevailing before 06Z, but this
would most likely to happen at MKG, AZO, BTL, and GRR if at all.
&&
.MARINE...
Issued at 311 PM EDT Tue Aug 10 2021
We did issue small craft advisories and beach hazards for parts of
the region. Southwest wind will increase up to 20 knots or better
late tonight as a front approaches from the west. This will act to
build the waves...especially north of Holland. The hazardous
conditions will likely persist into Wednesday evening.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Wednesday morning through late
Wednesday night for MIZ037-043-050-056.
LM...Small Craft Advisory from 5 AM Wednesday to 3 AM EDT Thursday
for LMZ844>849.
&&
UPDATE...TJT
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...TJT
MARINE...MJSHazardous weather outlook, Aug 10, 9:38 AM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 938 AM EDT Tue Aug 10 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-111345- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 938 AM EDT Tue Aug 10 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a slight risk of severe weather tonight. The main threat will be damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight risk of severe weather Wednesday night. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times Tuesday into Wednesday. LMZ844>849-111345- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 938 AM EDT Tue Aug 10 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A moderate swim risk exists today for swimmers. There is a slight risk of severe weather tonight. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous swim and boating conditions are looking likely for Wednesday. There is a slight risk of severe weather Wednesday night. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times Tuesday into Wednesday.
In the hours before
Local storm report, Aug 10, 10:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1013 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
08/10/2021 M52 MPH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
&&Local storm report, Aug 10, 10:14 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 42 W DOUGLAS 42.67N 87.03W
08/10/2021 M43 MPH LMZ876 MI MESONET
MESONET STATION 45007 38 E WIND POINT.
&&Local storm report, Aug 10, 10:16 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 3 NE SHELBY 43.64N 86.33W
08/10/2021 M41 MPH OCEANA MI AWOS
AWOS STATION C049 2 NE SHELBY.
1008 PM TSTM WND GST 2 WSW MONTAGUE 43.40N 86.40W
08/10/2021 M41 MPH MUSKEGON MI MESONET
MESONET STATION FW0475 MONTAGUE.
0957 PM TSTM WND GST 4 WNW ROOSEVELT PARK 43.22N 86.35W
08/10/2021 M41 MPH LMZ847 MI MESONET
MESONET STATION XMSK MUSKEGON NORTH
BREAKWATER LIGHT.
&&Local storm report, Aug 10, 10:30 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM TSTM WND GST 1 S LUDINGTON 43.95N 86.44W
08/10/2021 E50 MPH MASON MI PUBLIC
SMALL LIMBS DOWN.
&&
JSKLocal storm report, Aug 10, 10:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 2 ENE LUDINGTON 43.97N 86.40W
08/10/2021 M54 MPH MASON MI AWOS
AWOS STATION KLDM LUDINGTON MASON.
&&
JSKLocal storm report, Aug 10, 10:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM TSTM WND GST 2 ESE NORTH DORR 42.76N 85.73W
08/10/2021 M68 MPH ALLEGAN MI MESONET
MESONET STATION AV010 NORTH DORR.
&&
JSKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:46 PM EDT | Special Marine Warning | GRR | 59 min | |
| Aug 10, 9:22 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more | 3 hr |
| Aug 10, 9:40 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 73 min |
| Aug 10, 10:02 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo, Kent, Lake, Newaygo | 58 min |
| Aug 10, 11:09 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Jackson | 66 min |
| Aug 11, 11:45 AM EDT | Special Marine Warning | GRR | 90 min | |
| Aug 11, 12:40 PM EDT | Special Weather Statement | GRR | Kent | 65 min |
| Aug 11, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 28 min |
| Aug 11, 1:07 PM EDT | Special Weather Statement | GRR | Kent | 83 min |
| Aug 11, 1:28 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 62 min |
| Aug 11, 1:39 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more | 2 hr |
| Aug 11, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 38 min |
| Aug 11, 2:08 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 58 min |
| Aug 11, 2:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 49 min |
| Aug 11, 2:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 34 min |
| Aug 11, 6:26 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 11, 7:32 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.